Georgia, 2005

Hail in Georgia, July 29, 2005

July 29, 2005 · NWS CAE · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before the first event at Jul 29, 9:02 AM EST, 4 hours 14 minutes earlier.

Area forecast discussion, Jul 29, 9:02 AM EST, 4 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
1002 AM EDT FRI JUL 29 2005

.SHORT TERM (REST OF TODAY)...
STATIONARY FRONT ACROSS EASTERN MIDLANDS/CSRA THIS MORNING...WILL
BECOME A FOCUS FOR AFTERNOON CONVECTION. AT THE MOMENT...LOTS OF
SUNSHINE IN THE MIDLANDS...WITH PATCH OF LOW STRATUS IN THE
AUGUSTA AREA. RADAR SHOWS SHOWERS AND THUNDERSTORMS IN THE UPSTATE
SOUTH CAROLINA...SHOULD REMAIN IN THAT REGION THROUGH EARLY
AFTERNOON. WILL CHANGE MOSTLY CLOUDY TO PARTLY CLOUDY...LOWER POPS
SLIGHTLY FOR THE MORNING. NO CHANGE TO AFTERNOON FORECAST...EXPECT
NUMEROUS SHOWERS AND THUNDERSTORMS TO DEVELOP AS AIRMASS BECOMES
INCREASINGLY UNSTABLE. A FEW MULTICELL STORMS WITH DAMAGING WET
MICROBURSTS POSSIBLE IN MOIST AIRMASS.

&&

.PREVIOUS DISCUSSION...
(ISSUED 337 AM EDT FRI JUL 29 2005)

SHORT TERM (TODAY THROUGH SUNDAY)...
MAIN CONVECTION NORTHEAST OF THE FORECAST AREA EARLY THIS
MORNING. SHOWERS/TSTMS OVER THE NORTH MIDLANDS (AT THE TAIL END OF
MCS) SHOULD DECREASE OVER THE NEXT COUPLE OF HOURS.

UPPER LEVEL TROUGH REMAINS TO OUR WEST THROUGH SUNDAY. SEVERAL
WEAK SHORTWAVES WILL MOVE ACROSS THE AREA IN UPPER SOUTH TO
SOUTHWEST FLOW. SURFACE TROUGH JUST NORTH AND WEST OF THE AREA
TODAY WILL GRADUALLY SLIDE SOUTH AND EAST THROUGH SUNDAY. MODELS
SHOWING UPPER LEVEL DIVERGENCE ACROSS THE REGION. PLAN TO KEEP
LIKELY POPS FOR MAINLY AFTERNOON AND EVENING WITH CHANCE POPS
OVERNIGHT AND MORNING HOURS. AIRMASS TO REMAIN UNSTABLE HIGH PH20.
KEPT TEMPS JUST BELOW CONSENSUS FOR TODAY. AMOUNT OF CLOUD COVER
MAY LIMIT TEMP RISE AND INSTABILITY. STILL COULD BE ISOLATED
SEVERE STORMS WITH DAMAGING WINDS AND HAIL.

LONG TERM (SUNDAY NIGHT THROUGH THURSDAY)...
LITTLE CHANGE FOR THE EXTENDED PERIOD. FRONT NEAR THE COAST WITH
PERSISTENT EASTERLY FLOW THROUGH TUESDAY. HIGH PRESSURE BUILDS IN
FOR THE END OF THE WEEK. TEMPS NEAR NORMAL WEDNESDAY AND THURSDAY
AS AIRMASS DRIES OUT.

AVIATION...
A STATIONARY FRONT WILL REMAIN DRAPED ACROSS THE FORECAST AREA TODAY
INTO THE WEEKEND. SCATTERED SHOWERS WITH AN ISOLATED THUNDERSTORM
POSSIBLE THROUGH 13Z THIS MORNING. CIGS GENERALLY 2000-4000 FT
DURING THE EARLY MORNING HOURS WITH PATCHY FOG REDUCING VISIBILITIES
TO 2-4 MILES IN A FEW LOCATIONS. THUNDERSTORMS WILL BECOME SCATTERED
TODAY MAINLY DURING THE AFTERNOON AND EVENING HOURS. GENERALLY MVFR
OR BETTER EXCEPT SOME IFR CONDITIONS POSSIBLE IN THE VICINITY OF THE
HEAVIER SHOWERS AND THUNDERSTORMS.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&
Hazardous weather outlook, Jul 29, 3:15 AM EST, 10 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
415 AM EDT FRI JUL 29 2005

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-300900-
AIKEN SC-BAMBERG SC-BARNWELL SC-BURKE GA-CALHOUN SC-CHESTERFIELD SC-
CLARENDON SC-COLUMBIA GA-EDGEFIELD SC-FAIRFIELD SC-KERSHAW SC-
LANCASTER SC-LEE SC-LEXINGTON SC-LINCOLN GA-MCCORMICK SC-MCDUFFIE GA-
NEWBERRY SC-ORANGEBURG SC-RICHLAND SC-RICHMOND GA-SALUDA SC-
SUMTER SC-
415 AM EDT FRI JUL 29 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA.

.DAY ONE...
SCATTERED STRONG THUNDERSTORMS ARE POSSIBLE LATER TODAY AS A
STATIONARY FRONT REMAINS OVER THE AREA. A FEW STORMS MAY REACH
SEVERE LIMITS. WIND GUSTS TO 60 MPH WILL BE THE PRIMARY THREAT.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY.

In the hours before

Special weather statement, Jul 29, 12:25 PM EST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
125 PM EDT FRI JUL 29 2005

GAZ064-065-077-SCZ025-030-035-291830-

AIKEN-BARNWELL-BURKE-COLUMBIA-EDGEFIELD-RICHMOND-
125 PM EDT FRI JUL 29 2005

...STRONG THUNDERSTORMS MOVING ACROSS THE AUGUSTA AREA...
...INTENSE LIGHTNING IN COLUMBIA COUNTY...

AT 125 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS MOVING ACROSS THE AUGUSTA AREA. THESE STORMS
WILL PRODUCE STRONG GUSTY WINDS TO 40 MPH...AND FREQUENT LIGHTNING.
LOCALLY HEAVY RAIN...1.00 TO 2 INCHES INCH IS EXPECTED IN RICHMOND
COUNTY. MOTORISTS SHOULD USE CAUTION ON THE ROADWAYS THIS AFTERNOON.

EXCESSIVE CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED. POSTPONE OUTDOOR
ACTIVITIES PROMPTLY. GO QUICKLY INSIDE A COMPLETELY ENCLOSED
BUILDING.

THESE STORMS WILL MOVE ACROSS THE SAVANNAH RIVER AND INTO SOUTH
CAROLINA.

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER UPDATES AND POSSIBLE
WARNINGS.

AWP
Special weather statement, Jul 29, 12:50 PM EST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
150 PM EDT FRI JUL 29 2005

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-
292000-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
INCLUDING THE CITIES OF...LINCOLNTON...THOMSON...MARTINEZ...
EVANS...AUGUSTA...HEPHZIBAH...WAYNESBORO...LANCASTER...ELGIN...
CHERAW...PAGELAND...MCCORMICK...NEWBERRY...WINNSBORO...CAMDEN...
LUGOFF...EDGEFIELD...JOHNSTON...SALUDA...RIDGE SPRING...
WEST COLUMBIA...CAYCE...LEXINGTON...RED BANK...COLUMBIA...
BISHOPVILLE...AIKEN...NORTH AUGUSTA...SUMTER...BARNWELL...
WILLISTON...BLACKVILLE...ORANGEBURG...ST. MATTHEWS...MANNING...
SUMMERTON...BAMBERG...DENMARK
150 PM EDT FRI JUL 29 2005

...STRONG THUNDERSTORMS IN THE CENTRAL SAVANNAH RIVER AREA WILL
MOVE TOWARD THE CENTRAL MIDLANDS OF SOUTH CAROLINA...

AT 140 PM NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A LINE OF
THUNDERSTORMS MOVING ACROSS THE AUGUSTA AREA. THESE STORMS WILL
PRODUCE STREET FLOODING IN THE AUGUSTA METRO AREA...EXPECT 1 TO 2
INCHES IN LOCALIZED AREAS. ALSO...THESE STORMS WILL PRODUCE
INTENSE FREQUENT LIGHTNING AND GUSTY WINDS TO 40 MPH.

THE THUNDERSTORMS WILL CONTINUE TO INTENSIFY AND MOVE TOWARD THE
COLUMBIA AREA DURING THE LATE AFTERNOON AND EARLY EVENING HOURS.
THERE IS THE POTENTIAL FOR A FEW SEVERE THUNDERSTORMS WITH WIND
GUSTS TO 60 MPH.

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER UPDATES AND POSSIBLE WARNINGS.

AWP

The radar

The Columbia radar (KCAE), 113 km away, was scanning. The volume nearest the first event began at 18:15 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Richmond

When
July 29, 1:16 PM EST
Where
Richmond County, 2 mi N of Hephzibah
Measured
0.75 in hail
Reported by
POST OFFICE
Coordinates
33.350, -82.100

Postal carrier reported penny size hail on route north of town.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2005Every state in 2005This day in weather historyWarnings in Georgia, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5456334.